Autonomic hyperreflexia is a reaction of the autonomic (involuntary) nervous system to overstimulation. This reaction may include high blood pressure, change in heart rate, skin color changes (paleness, redness, blue-grey skin color), and excessive sweating.
The most common cause of autonomic hyperreflexia is spinal cord injury. In this condition, types of stimulation that are tolerated by healthy people create an excessive response from the person's nervous system.
Other causes include medication side effects, use of illegal stimulants such as cocaine and amphetamines, Guillain-Barre syndrome (a severe form of paralysis that can lead to respiratory failure), subarachnoid hemorrhage (a form of brain bleeding), severe head trauma, and other brain injuries.
The following conditions share many similar symptoms with autonomic hyperreflexia, but have a different cause:
Symptoms can include any or all of the following:
Sometimes, despite a dangerous rise in blood pressure, there are no symptoms at all.
The doctor will do a complete neurological and medical examination. Patients must tell their doctor all medications they are currently taking and all medications they've taken in the past, to help determine which tests are necessary.
Tests may include:
This condition is life-threatening, so it is important to quickly identify and treat the problem.
A person with symptoms of autonomic hyperreflexia should:
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any underlying illness that is causing the symptoms needs to be treated. For example, the health care provider will check for a blocked urinary catheter and signs of constipation.
If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully because a sudden and severe drop in blood pressure is possible, and can also cause problems. Commonly used emergency drugs for high blood pressure include: nifedipine (Procardia), nitroglycerin, phenoxybenzamine hydrochloride (Dibenzyline), mecamylamine (Inversine), and diazoxide (Hyperstat).
A pacemaker may be required for certain unstable heart-related situations.
The outlook depends on the underlying cause. People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on the success of treating the underlying disease.
Complications may occur as a result of side effects of medications. If the pulse rate drops severely, it can cause cardiac arrest.
Prolonged, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
Call your health care provider if you have symptoms of autonomic hyperreflexia.
Prevention of autonomic hyperreflexia includes avoiding medications that cause this condition or make it worse. In people with spinal cord injury, the following may also help prevent this complication: